MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H04
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lumber artery using a penumbra smart coil (smart coil), penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and a guidewire.During the procedure, the physician advanced a smart coil into the target vessel using the microcatheter, then used the handle to detach it.However, the smart coil failed to detach.The physician made several attempts to detach the smart coil using the handle but the attempts were unsuccessful.The physician then decided to remove the smart coil.However, upon retraction, the smart coil unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the smart coil was removed from the patient.The procedure was completed using a non-penumbra coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pet lock was separated and retracted on the proximal end of the pusher assembly.This typically occurs during a successful detachment attempt.If the pet lock is retracted the embolization coil will likely become detached.The root cause of the difficulty detaching experienced during the procedure could not be determined.The embolization coil was not returned for evaluation.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported difficulty detaching during the procedure.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13765024
Report Number3005168196-2022-00123
Device Sequence Number12020002
Product Code HCG
UDI-Device Identifier00814548015675
UDI-Public00814548015675
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2026
Device Model Number400SMTHXSFT1H04
Device Catalogue Number400SMTHXSFT1H04
Device Lot NumberF105457
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2022
Supplement Date Received by Manufacturer04/07/2022
Initial Report FDA Received Date03/15/2022
Supplement Report FDA Received Date04/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005